# SDR 2022FA0000469

- Difficulty date: July 28, 2022
- Submitted: August 25, 2022
- Operation: General aviation
- Aircraft: N3027J
- Make and model: Piper PA-32RT-300T
- Aircraft serial: 32R7987075
- Aircraft time: 2,876 hours
- Engine: Lyc TIO540S1AD
- Engine time: 1,191 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 1068256013
- Part serial: G199915GR
- Condition: Corroded
- Location: Engine
- Stage of operation: CR
- How discovered: C
- Nature of condition: Y
- Precautionary procedure: O

## Discrepancy

WHILE ENROUTE ENGINE FAILURE OCCURRED CAUSING A FORCED LANDING INTO A WOODED AREA. INVESTIGATION FOUND THAT CAM FOLLOWER ON RIGHT SIDE OF SINGLE SHAFT MAGNETO WAS MELTED WITH NO CONTACT POINT CLEARANCE. NO MELTING WAS OBSERVED ON LEFT SIDE BUT CONTACT POINT CLEARANCE WAS NOTED OUT OF TOLERANCE. INITIAL BENCH TEST OF MAGNETO IN SAME CONDITION AS IT WAS REMOVED FROM AIRCRAFT SHOWED VERY INTERMITTENT IGNITION FROM LEFT SIDE AND NO IGNITION FROM RIGHT SIDE. CAPACITOR LEADS WERE THEN SWAPPED TO OPPOSITE SIDES AND NO IGNITION WAS NOTED. EXAMINATION OF MAGNETO AFTER INITIAL TEST SHOWED SIGNS OF THE CAM FOLLOWER ON THE LEFT SIDE MELTING AFTER RUNNING OFF THE RIGHT CAPACITOR. VARIOUS BENCH TESTS WERE PERFORMED TO ISOLATE THE ISSUE. DURING TESTING, IT WAS FOUND THAT BOTH CAPACITORS FUNCTIONED PROPERLY BUT DUE TO CORROSION AROUND THE MAGNETO CASING ON BOTH THE INSIDE AND OUTSIDE WHERE THE CAPACITOR WAS INSTALLED THE CAPACITOR WAS NOT GROUNDING CORRECTLY. THE MAGNETO PERFORMED NORMALLY WHEN AN ADDITIONAL GROUNDING JUMPER WAS INSTALLED FROM THE CAPACITOR DIRECT TO GROUND FOR BOTH CAPACITORS. WHEN THE ADDITIONAL JUMPER WIRE WAS REMOVED AND RUNNING OFF THE LEFT CAPACITOR VERY INTERMITTENT IGNITION WAS OBSERVED. WITH THAT SAME CONFIGURATION WHILE OPERATING OFF THE RIGHT CAPACITOR NO IGNITION WAS SEEN AND ARCING WAS OBSERVED AT THE CONTACT POINTS WHICH LED TO MELTING OF THE CAM FOLLOWER. REVIEW OF TELEDYNE CONTINENTAL SERVICE BULLETIN SB651 WAS REVIEWED AND APPEARS TO APPLY TO THIS FAILURE.
